Hail, Klamath
- When
- August 1, 5:40 PM PST to 5:50 PM PST
- Where
- Klamath County, 3.77 mi SSW of Crater Lake
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.900, -122.130
This was reported by the Crater Lake National Park coop observer.
Southerly winds aloft ahead of an offshore cutoff low advected monsoonal moisture over the area. Short waves spinning around the low and a deformation zone aloft contributed to the development of numerous afternoon and evening thunderstorms, a number of which contained large hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFR wrote it up.
Southerly winds aloft ahead of an offshore cutoff low advected monsoonal moisture over the area. Short waves spinning around the low and a deformation zone aloft contributed to the development of numerous afternoon and evening thunderstorms, a number of which contained large hail and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Aug 1, 1:00 PM PST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEDFORD OR 200 PM PDT SAT AUG 1 2009 .SHORT TERM...THE UPPER CLOSED LOW IS LOCATED ALONG 130W...WEST OF SAN FRANCISCO THIS AFTERNOON. BOTH THE GFS AND ECMWF ARE IN VERY GOOD AGREEMENT WITH THE POSITION AND MOVEMENT OF THE LOW THROUGH TUESDAY. BOTH MODELS SHOW THE LOW ONLY MOVING AROUND 150 MILES TO THE NORTH THROUGH TUESDAY AFTERNOON. THE LATEST RADAR LOOP SHOWS ISOLATED CELLS BEGINNING TO DEVELOP OVER MODOC AND LAKE COUNTIES EARLY THIS AFTERNOON. DUE TO THE LACK OF ANY WELL DEFINED SHORT WAVE MOVING THROUGH THE AREA LATE THIS AFTERNOON AND EVENING...WILL RELY ON SATELLITE FOR WHERE THE BEST AXIS OF MOISTURE WILL BE LOCATED. RIGHT NOW IT APPEARS THE MAIN AREA OF MOISTURE WILL STRETCH FROM NORTHEAST CALIFORNIA THEN NORTHWEST TO THE CASCADES. EXPECT ACTIVITY TO SPREAD OVER TO THE CASCADES THROUGH THIS EVENING. NOT LOOKING FOR MUCH CHANGE SUNDAY SO ONCE AGAIN THERE WILL BE A THREAT OF THUNDERSTORMS ACROSS A GOOD PORTION OF THE FORECAST REGION. BY MONDAY THE CLOSED LOW IS FORECAST TO BE SLIGHTLY FURTHER NORTH SO SEE NO REASON NOT TO HAVE THUNDERSTORMS IN THE FORECAST OVER MUCH OF THE REGION. .LONG TERM...THE THREAT OF SHOWERS AND THUNDERSTORMS AT TIMES WILL CONTINUE OVER MUCH OF THE REGION FOR AT LEAST THE FIRST HALF OF THE EXTENDED AS WE CONTEND WITH THE SLOW MOVEMENT OF THE CLOSED LOW. THE GFS AND ECMWF FORECAST THE LOW TO BE JUST INSIDE 130W AND TO THE NORTHWEST OF SAN FRANCISCO WEDNESDAY MORNING. AFTER WEDNESDAY THE MODELS DIFFER ON THE MOVEMENT OF THE LOW. THE GFS IS SLOWER THAN THE ECMWF MOVING THE LOW INLAND LATE THURSDAY. BOTH MODELS HAVE THE LOW INLAND FRIDAY AND SATURDAY. && .AVIATION...WIDESPREAD IFR CONDITIONS ALONG THE COAST OVERNIGHT AND SUNDAY MORNING. AREAS OF IMPROVEMENT SUNDAY AFTERNOON. INLAND...ISOLATED TO SCATTERED THUNDERSTORMS FROM THE CASCADES EASTWARD THROUGH THIS EVENING. && .MFR WATCHES/WARNINGS/ADVISORIES... OR...FIRE WEATHER WATCH THROUGH SUNDAY EVENING FOR LIGHTNING IN ORZ616-ORZ617-ORZ620-ORZ621-ORZ622-ORZ623-ORZ624-ORZ625. RED FLAG WARNING FOR LIGHTNING THROUGH THIS EVENING IN ORZ624-ORZ625. CA...NONE. PACIFIC COASTAL WATERS...NONE. RH/BL/DG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 426 PM PDT SAT AUG 1 2009 ORZ029>031-020600- KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- 426 PM PDT SAT AUG 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL OREGON. .DAY ONE...TONIGHT A RED FLAG WARNING IS IN EFFECT UNTIL 11 PM PDT TONIGHT FOR ABUNDANT LIGHTNING AND DRY FUELS. A FIRE WEATHER WATCH IS THEN IN EFFECT BEGINNING AT 11 PM PDT. SEE WEATHER MESSAGES FOR MORE SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE FIRE WEATHER WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING. SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS. THERE IS ALSO A SLIGHT CHANCE OF SEVERE WEATHER OVER THE AREA SUNDAY INTO SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ023>028-020600- CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY- SOUTH CENTRAL OREGON CASCADES- SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES- 426 PM PDT SAT AUG 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL OREGON AND SOUTHWEST OREGON. .DAY ONE...TONIGHT A FIRE WEATHER WATCH IS IN EFFECT THROUGH TONIGHT FOR ABUNDANT LIGHTNING AND DRY FUELS. SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE FIRE WEATHER WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING. THERE IS ALSO A SLIGHT CHANCE OF SEVERE WEATHER OVER THE AREA SUNDAY INTO SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 353 PM PDT SAT AUG 1 2009 ORZ027-030-012330- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY OR-SOUTH CENTRAL OREGON CASCADES OR- 353 PM PDT SAT AUG 1 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KLAMATH COUNTY UNTIL 430 PM PDT... AT 351 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS 25 MILES SOUTHEAST OF CHEMULT...OR 29 MILES EAST OF CRATER LAKE...MOVING NORTH AT 10 MPH. HAIL UP TO DIME SIZED OR ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...CHEMULT AND HIGHWAY 97 NEAR CHEMULT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4326 12191 4339 12138 4303 12136 4286 12164 TIME...MOT...LOC 2252Z 162DEG 7KT 4289 12157 BTL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 559 PM PDT SAT AUG 1 2009 ORZ023-024-026-020130- CENTRAL DOUGLAS COUNTY OR-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY OR-JACKSON COUNTY OR- 559 PM PDT SAT AUG 1 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DOUGLAS...NORTHEASTERN JOSEPHINE AND WESTERN JACKSON COUNTIES UNTIL 630 PM PDT... AT 558 PM PDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM 5 MILES SOUTH OF SHADY COVE...OR 14 MILES NORTH OF MEDFORD...MOVING NORTHWEST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...SHADY COVE. LAT...LON 4262 12332 4283 12313 4256 12268 4241 12281 TIME...MOT...LOC 0059Z 122DEG 12KT 4254 12286 MW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
627 PM PDT SAT AUG 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL CRATER LAKE 42.90N 122.13W
08/01/2009 M1.00 INCH KLAMATH OR CO-OP OBSERVER
0555 PM HAIL 3 ENE EAGLE POINT 42.48N 122.75W
08/01/2009 M0.88 INCH JACKSON OR TRAINED SPOTTER
NICKEL-SIZED HAIL WAS FOLLOWED BY HEAVY RAIN.
&&
WOODHEADThe Medford radar (KMAX), 103 km away, was scanning. The volume nearest the first event began at 01:38 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
This was reported by the Crater Lake National Park coop observer.
The wind blew over two 18 inch diameter pine trees and two large aspens. Heavy rain, no hail.
NWS Employees reported 1 inch hail 2W of White City at 1912 PDT, 1 inch hail 1E Central Point at 1840 PDT, and 1 inch hail in Medford at 1840 PDT. A spotter reported 1 inch hail 3ENE Eagle Point at 1900 PDT, and a member of the public reported 1.75 inch hail at Eagle Point at 1900 PDT.
Strong winds blew down many trees ranging from small to 2-3 feet in diameter. Rain and nickel size hail was also reported.
A spotter reported hail bigger than a quarter at her house.
Most of the hailstones were nickel sized, some were quarter sized. The larger ones measured 11/8 inches in diameter.
The Ruch Country Store and Magnolia Grill both reported quarter size hail, strong winds, and heavy rain at 2030 PDT. The cooperative observer 4SSE Applegate reported 1.5 inch hail with 50-60 mph winds at 2034 PDT. There was also 0.8 inches of rain along with crop and tree damage.
Golf ball size hail was reported at this location and time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177363, 177364, 177366, 177365, 177371, 177372, 177374, 177375.